From Other Journals
Serotonin Reuptake Inhibitors and Gastrointestinal Bleeding
FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.
FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.
Am Fam Physician. 2002 Apr 1;65(7):1435-1436.
Because serotonin potentiates platelet aggregation, drugs that influence serotonin may affect the control of bleeding. One study and several case reports link selective serotonin reuptake inhibitors (SSRIs) to increased risk of upper gastrointestinal hemorrhage. Van Walraven and colleagues studied the association between prescriptions for SSRIs and incidence of upper gastrointestinal hemorrhage in elderly patients.
Information was obtained for all residents of Ontario, Canada, aged 65 years or older who were prescribed any antidepressant medication between 1992 and 1998. All hospital admissions and deaths associated with gastrointestinal hemorrhage in elderly patients were monitored. During the study, approximately 21 percent of elderly persons in the province were prescribed an antidepressant medication. The study covered 132,812 person-years and included 974 hospital admissions for upper gastrointestinal bleeding.
The risk for hospital admission for upper gastrointestinal bleeding associated with use of any antidepressant was 7.3 per 1,000 person-years; the rate varied with the type of antidepressant prescribed. The rate was 6.6 for SSRIs with the lowest inhibitory action and ranged up to 7.9 for SSRIs with the greatest inhibition. The rate of bleeding was strongly related to other risk factors, especially age, history of gastrointestinal bleeding, diabetes, and use of other drugs such as steroids, anticoagulants, aspirin, and nonsteroidal anti-inflammatory drugs. Because the risk factors were cumulative, adding highly active SSRIs to the medication regimens of elderly patients with existing risk factors could be clinically significant. The risk of bleeding with SSRI use also increased with duration of use.
The authors conclude that the increased risk of upper gastrointestinal bleeding associated with SSRI use is clinically significant and must be taken into consideration when prescribing these drugs. The extent of serotonin inhibition should be considered in selecting an antidepressant agent, especially in very elderly patients and persons with risk factors for gastrointestinal bleeding.
ANNE D. WALLING, M.D.
Van Walraven C, et al. Inhibition of serotonin reuptake by antidepressants and upper gastrointestinal bleeding in elderly patients: retrospective cohort study. BMJ. September 22, 2001;323:655–8.
Copyright © 2002 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions